Oregon, 2012

Heavy Snow in Oregon, March 20 to 22, 2012

March 20 to 22, 2012 · NWS PQR · 7 events in 7 counties and zones

resulting in widespread areas of heavy snow.

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific frontal system brought cold air and low snow levels to central Oregon and the North and Central Oregon Cascades and foothills...resulting in widespread areas of heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 20, 1:58 AM PST, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 20, 1:58 AM PST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
258 AM PDT TUE MAR 20 2012

.SYNOPSIS...A WARM FRONT WILL MOVE ONSHORE THIS MORNING ASSOCIATED
WITH SIGNIFICANT VALLEY RAINFALL...MOUNTAIN SNOWFALL...AND STRONG
COASTAL WIND...ALL OF WHICH WILL EASE UPON ITS PASSAGE. A TRAILING
COLD FRONT WILL THEN BE OVER THE AREA FOR THE REMAINDER OF THE DAY
FOR OCCASIONAL VALLEY RAIN AND MOUNTAIN SNOW. A WAVE WILL MOVE INTO
OUR FORECAST AREA TONIGHT ALONG THE FRONT AND INCREASE THE VALLEY
RAIN AND MOUNTAIN SNOW TONIGHT AND WEDNESDAY WITH LOWERING SNOW
LEVELS AS THE COLD FRONT SAGS SLOWLY SOUTH. ONE LAST SIGNIFICANT
UPPER SHORT WAVE WILL SWING AROUND THE OFFSHORE PARENT UPPER LOW AND
PUSH THE COLD FRONT THROUGH SOUTHWEST WASHINGTON AND NORTHWEST
OREGON WEDNESDAY NIGHT AND EARLY THURSDAY. ALL IN ALL IT WILL WE A
WET UNSETTLED PERIOD WITH HEAVY SNOW IN THE MOUNTAINS...AND LOWERING
SNOW LEVELS WITH POSSIBLE SNOW IN THE COAST RANGE AND FOOTHILLS BY
WEDNESDAY AND THURSDAY...AND POSSIBLE LOCALLY EVEN LOWER AT TIMES.
THE RAIN WILL BE HEAVY AT TIMES TONIGHT THROUGH EARLY THURSDAY...AND
THERE IS THE POTENTIAL FOR MINOR FLOODING OF LOCAL STREAMS AND
RIVERS TONIGHT AND WEDNESDAY. COOL AND SHOWERY WEATHER IS EXPECTED
THURSDAY AND FRIDAY.
&&

.SHORT TERM...A WIND SHIFT AT BUOY 89 CONFIRMS THE MODEL FORECASTS OF
A WARM FRONT MOVING ONSHORE THIS MORNING AND THROUGH SOUTHWEST
WASHINGTON AND NORTHWEST OREGON. THIS WARM FRONTAL WAVE IS PRODUCING
PRETTY GOOD RAINFALL ACROSS SOUTHWEST WASHINGTON AND NORTHWEST
OREGON...WITH SNOW IN THE CASCADES. WINDS ARE GOING TO GET CLOSE TO
HIGH WIND AT THE HEADLANDS ALONG THE COAST EARLY THIS MORNING. THE
MODELS INDICATE THE WINDS SHOULD EASE ALONG THE COAST AROUND 5 AM AND
THIS LOOKS REASONABLE IN LIGHT OF THE WIND SHIFT AT BUOY 89.

ONCE THE WARM FRONT MOVES BY...A COLD FRONTAL BOUNDARY WILL REMAIN
AND LAY ACROSS OUR FORECAST AREA TODAY. THE MODELS DO NOT SHOW
ANYTHING REAL ORGANIZED MOVING THROUGH TODAY...BUT OROGRAPHIC
ENHANCEMENT CONTINUES OVER THE MOUNTAINS WITH SOME SHADOWING IN THE
VALLEYS. THIS SHOULD KEEP THE SNOW GOING IN THE CASCADES THROUGH THE
DAY. THE MODELS SHOW SNOW LEVELS DROPPING SOME TODAY BUT THEY SEEM A
BIT LOW COMPARED TO THICKNESS VALUES AND THE CONTINUED SOUTHWESTERLY
FLOW ALOFT.

THE MODELS SHOW A DISTINCT SURFACE WAVE MOVING ALONG THE FRONT AND
INTO OUR AREA TONIGHT. THIS WILL INCREASE THE RAIN AND MOUNTAIN SNOW
WHICH WILL BE HEAVY AT TIMES. THE FOCUS OF THE HEAVIEST PRECIPITATION
APPEARS TO BE SOUTH OF THE COLUMBIA RIVER. THE NAM12 LOWERS THE SNOW
LEVELS TO THE NORTH OF THE COLD FRONT MORE THAN THE GLOBAL MODELS...
BUT NOT SURE THAT THE NAM IS MOVING THE FRONT A LITTLE TOO FAR SOUTH
TOO SOON. STILL...WE WILL HAVE TO WATCH HOW LOW THE SNOW LEVELS GET
TONIGHT INTO WEDNESDAY MORNING. WILL LIKELY NEED SOME WINTER WEATHER
ADVISORIES OR WINTER STORM WARNINGS FOR THE NORTHERN COAST RANGE AND
FOOTHILLS...BUT LANE COUNTY MAY STAY IN THE SLIGHTLY WARMER AIR ALONG
THE LEADING EDGE OF THE FRONT.

THE SURFACE WAVE LINGERS INTO WEDNESDAY...THEN ONE MORE GOOD UPPER
SHORT WAVE SWINGS IN LATER WEDNESDAY AND WEDNESDAY NIGHT. THIS SHORT
WAVE CAUSES THE FRONT TO PIVOT AND BECOME MORE NORTH SOUTH ORIENTED
AS IT PUSHES ONSHORE AND THROUGH OUR FORECAST AREA BY THURSDAY
MORNING. THIS WILL CONTINUE THE RATHER HEAVY PRECIPITATION INTO EARLY
THURSDAY. SNOW LEVELS WILL REMAIN LOW IN THE COAST RANGE AND THE
FOOTHILLS. THE STRONG FORCING AND HEAVY PRECIPITATION RATES AS THE
FRONT MOVES THROUGH WEDNESDAY NIGHT COULD LOWER THE SNOW LEVEL TO
VERY LOW LEVELS AS IT MOVES THROUGH.

ALL IN ALL THIS IS A VERY MESSY SYSTEM. WILL NEED TO MONITOR THE SNOW
LEVELS AS THERE ARE A COUPLE OF OPPORTUNITIES FOR THE SNOW LEVEL TO
GET VERY LOW AGAIN...LATER TONIGHT AND EARLY WEDNESDAY AND AGAIN
WEDNESDAY NIGHT.

WILL BE EXTENDING THE WINTER STORM WARNING FOR THE CASCADES INTO
WEDNESDAY NIGHT. THE CURRENT FLOOD POTENTIAL OUTLOOK STILL LOOKS
VALID. WILL ALSO CONTINUE THE SPECIAL WEATHER STATEMENT FOR THE HEAVY
RAINFALL AND LOW ELEVATION SNOWFALL POTENTIAL THE NEXT COUPLE OF
DAYS...THOUGH THE LOW ELEVATION SNOW FORECAST WILL BE DIFFICULT.
TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
COMPARED WITH THE RECENT PAST AND PRESENT...EXTENDED PERIOD EXPECTED
TO BE RELATIVELY QUIET. LATE IN THE WEEK...GFS AND ECMWF AGREE ON THE
UPPER TROUGH DIGGING S OFFSHORE. THIS SUGGESTS LOWER POPS ARE IN
ORDER...BUT WITH THE UPPER FLOW STILL OPEN TO THE S FRI INTO
SAT...WILL NEED TO KEEP SOME MENTION OF SHOWERS IN. WITH LOW LEVEL
OFFSHORE FLOW FRI...EXTENDED PERIOD WILL BEGIN ON THE COOL SIDE WITH
LOW SNOW LEVELS...BUT AS WARMER AIR MOVES UP FROM THE S...WILL SEE A
MODERATION OF TEMPS CLOSER TO SEASONAL NORMALS BY SAT. 12Z
OPERATIONAL GFS BRINGS MOISTURE BACK N BY SUN...WHILE ECMWF TENDING
TOWARDS A DEEPER CUTOFF THAT DOES NOT OPEN UP UNTIL MON. GIVEN THE
DIFFERENCES...WILL TREND TOWARDS CLIMATOLOGY FROM SUN ON.
&&

.AVIATION....PREDOMINANT MVFR AT TAF LOCATIONS EARLY THIS MORNING.
WARM FRONT APPEARS TO HAVE LIFTED N PAST KSLE AT 0830Z...WITH AN
ABRUPT IMPROVEMENT TO VFR. EXPECT THE WARM FRONT TO REACH KPDX AND SW
WA BY 11Z. COASTAL SITES SHOULD REMAIN MVFR THROUGH AT LEAST 00Z WED.
S WA AND N OREGON COAST COULD IMPROVE TO VFR BY 06Z WED IF THE NEARLY
STATIONARY FRONTAL BOUNDARY SITS OVER SWRN OREGON. STRONG WLY FLOW
ALOFT TODAY WILL PROVIDE GOOD MIXING AND A LITTLE DOWNSLOPE OFF THE
COAST RANGE...ALLOWING INLAND TAF SITES TO IMPROVE TO VFR THIS
AFTERNOON. MTNS AND HIGHER TERRAIN WILL BE OBSCURED IN CLOUDS AND
PRECIP THROUGH 12Z WED. WEISHAAR

KPDX AND APPROACHES...MVFR AT THE TERMINAL AND VICINITY AT 09Z. WARM
FRONT EXPECTED TO LIFT N OVER THE AREA AROUND 11Z. THIS WILL PROVIDE
AN ABRUPT WIND SHIFT FROM ESE TO S. THE WARM FRONTAL PASSAGE MAY ALSO
GIVE A SHORT PERIOD OF VFR AS WELL. PREDOMINANT VFR AFTER 20Z TODAY
AS THE AIR MASS IS WELL MIXED WITH LOW-LEVEL SLY FLOW. WEISHAAR
&&

.MARINE...SOLID GALES OVER THE WATERS EARLY THIS MORNING. BUOY 029
HAD A PEAK GUSTS OF 45 KT AT 06Z AND 07Z. WIND HAS COME DOWN JUST A
BIT AT 09Z...WITH THE STRONGEST WIND OVER THE INNER WATERS. BUOY 089
HAD EASED TO 25-30 KT AT 09Z. THE GALE FORCE WIND KICKED UP THE SEAS
A BIT MORE THAN EXPECTED. BUOY 050 HIT 22 FT AT 08Z...BUT OTHER
REPORTING BUOYS WERE AROUND 17 FT. THESE SHORT-PERIOD COMBINED
SEAS...MOST OF WHICH IS WIND WAVE...WILL EASE AFTER 12Z AS THE WIND
SLACKENS. OPTED TO GO WITH 2 SEPARATE GALE HAZARDS...KEEPING GALE
FORCE GUSTS A LITTLE LONGER IN THE NRN WATERS CLOSER TO THE DEEP
SURFACE LOW HEADED FOR THE WHAT WAS QUEEN CHARLOTTES ISLAND.

LONGER-PERIOD SWELL ASSOCIATED WITH THE DEEP LOW WILL IMPACT THE
WATERS TONIGHT. LATEST GUIDANCE HAS BACKED OFF JUST A BIT ON THE PEAK
WAVE HEIGHTS...20 TO 22 FT INSTEAD OF 23 TO 25. AT THIS POINT THE
COMBINATION OF WAVE HEIGHT AND PERIOD DOES NOT LOOK SUFFICIENT TO
WARRANT A HIGH SURF ADVISORY...BUT IT WILL BE CLOSE.

BY WED WIND SPEEDS WILL BE UNDER 20 KT. THIS WILL MARK THE BEGINNING
OF A STRETCH OF RELATIVELY BENIGN WIND CONDITIONS...LASTING THROUGH
THE WEEKEND. THE FAR OUTER WATERS MAY HIT 20 KT FRI AS A DEVELOPING
LOW NEAR 45N 135W DIVES STALLS THEN HEADS S ON SAT. WEISHAAR
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 11 PM PDT WEDNESDAY EVENING FOR
     CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.

WA...WINTER STORM WARNING UNTIL 11 PM PDT WEDNESDAY EVENING FOR
     SOUTH WASHINGTON CASCADES.

PZ...GALE WARNING UNTIL NOON PDT TODAY FOR COASTAL WATERS FROM CAPE
     SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.

     GALE WARNING UNTIL 10 AM PDT THIS MORNING FOR COASTAL WATERS
     FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5 AM
     PDT WEDNESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 20, 4:12 AM PST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
512 AM PDT TUE MAR 20 2012

ORZ011-013-WAZ019-211515-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
512 AM PDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT. SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER STORM WARNING IN EFFECT UNTIL 11 PM WEDNESDAY NIGHT. SEE
PDXWSWPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-211515-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
512 AM PDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT UNTIL 10 AM THIS MORNING. SEE PDXCWFPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-009-010-012-014-WAZ020-023-040-211515-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
512 AM PDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS POSSIBLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOW IS LIKELY WEDNESDAY INTO THURSDAY MORNING.
SEVERAL INCHES OF SNOW IS POSSIBLE DURING THIS PERIOD. SNOW LEVELS
WILL BE LOWERING TO NEAR 1000 FEET NORTH TO 1500 OR 2000 FEET
SOUTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-005>008-WAZ021-022-039-211515-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
512 AM PDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

In the hours before

Special weather statement, Mar 20, 2:44 AM PST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
344 AM PDT TUE MAR 20 2012

ORZ001>008-010-012-WAZ022-039-040-202300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...VIDA...LOWELL...
COTTAGE GROVE...LONGVIEW...KELSO...CASTLE ROCK...VANCOUVER...
BATTLE GROUND...WASHOUGAL...TOUTLE...ARIEL...COUGAR
344 AM PDT TUE MAR 20 2012

...HEAVY RAINFALL AND LOW ELEVATION SNOWFALL POTENTIAL LATE
TONIGHT THROUGH THURSDAY MORNING...

ANOTHER STORM SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST TONIGHT.
A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL LINGER OVER THE AREA
THROUGH THURSDAY MORNING. DEPENDING ON WHERE THIS FRONT SETS UP...
THE POTENTIAL EXISTS FOR HEAVY RAINFALL AND LOCALIZED FLOODING.
THIS APPEARS THE MORE LIKELY SCENARIO AT THE MOMENT. BUT...IF
THIS FRONT SHIFTS A LITTLE FARTHER SOUTH AS SOME OF OUR COMPUTER
MODELS SUGGEST...THERE IS THE POTENTIAL FOR SIGNIFICANT
ACCUMULATING SNOWFALL AT THE LOWEST ELEVATIONS. LOW ELEVATION SNOW
MAY FALL DURING RUSH HOUR WEDNESDAY MORNING. AT THIS TIME THIS
LATTER SCENARIO IS A LOW PROBABILITY EVENT...BUT ONE THAT COULD
CAUSE SIGNIFICANT IMPACT.

ALSO...IF THIS FRONT STAYS FARTHER SOUTH...PARTS OF THE COAST
RANGE AND THE OREGON FOOTHILLS COULD PICK UP SIGNIFICANT SNOWFALL.

AS THE WHOLE COLD FRONT MOVES INLAND AND PUSHES THOUGH SOUTHWEST
WASHINGTON AND NORTHWEST OREGON WEDNESDAY NIGHT...THE SNOW LEVEL
COULD AGAIN GET QUITE LOW LATER WEDNESDAY NIGHT AND EARLY
THURSDAY.

MUCH IS UNCERTAIN AT THIS TIME CONCERNING THE SNOW LEVEL...AS
THERE WILL BE A VERY TIGHT GRADIENT BETWEEN THE WARM AND COLD
AIR...AND THIS WILL MAKE ALL THE DIFFERENCE IN THE SENSIBLE
WEATHER FORECAST. PLEASE STAY TUNED...AS THE FORECAST MAY CHANGE
QUICKLY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
March 20, 7:00 AM PST to March 22, 5:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Official NWS Observations

Timberline measured 38 inches of new snow. Other reports of heavy snow were 33 inches of new snow oat Mt Hood Meadows, 31 inches of new snow at both Blue Box Pass and the Red Hill SNOTEL, and 27 inches of new snow at both the Mud Ridge and Blazed Alder SNOTEL sites. 26 inches of new snow was measured at the Daly Lake SNOTEL, the North Fork SNOTEL, and at Bennett Pass. White River measured 24 inches of new snow, South Fork Bull Run measured 23 inches of new snow, Government Camp measured 20 inches of new snow and Santiam Pass measured 19 inches of new snow.

Heavy Snow, Cascades in Lane County

When
March 20, 7:00 AM PST to March 22, 7:00 AM PST
Where
Cascades in Lane County forecast zone
Reported by
SNOTEL

The Little Meadows SNOTEL site measured 30 inches of new snow. Other sites with heavy snow were Tombstone summit with 27 inches of new snow and the McKenzie SNOTEL site with 19 inches of new snow.

Heavy Snow, Cascade Foothills in Lane County

When
March 20, 10:00 AM PST to March 21, 11:00 PM PST
Where
Cascade Foothills in Lane County forecast zone
Reported by
SNOTEL

The Roaring River SNOTEL site measured 24 inches of new snow. Observers in the hills around Eugene measured 8 inches of new snow in 8 hours.

Heavy Snow, Upper Hood River Valley

When
March 20, 7:00 PM PST to March 21, 7:00 PM PST
Where
Upper Hood River Valley forecast zone
Reported by
Official NWS Observations

An observer in Parkdale measured 10 inches of new snow.

Heavy Snow, North Oregon Cascades Foothills

When
March 20, 8:00 PM PST to March 21, 11:00 PM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
Official NWS Observations

Observers in Silverton measured 20 inches of new snow. Other reports of heavy snow were 15 inches of new snow in Detroit, 10 inches of new snow in both Cascadia and Sandy, 7 inches of new snow in Sweet Home and 6 inches of new snow in Ripplebrook.

Heavy Snow, Southern Willamette Valley

When
March 21, 12:00 AM PST to 11:00 PM PST
Where
Southern Willamette Valley forecast zone
Property damage
$75,000
Reported by
Official NWS Observations

Observers in Eugene measured 8 inches of new snow in 8 hours. Other reports of heavy snow were 7 inches of new snow measured in Corvallis, 5 inches of new snow in Eugene, Lebanon and Brownsville and 4 inches of new snow in Albany. Many reports were received of trees down, power lines down, roads closed and power outages for many people on March 21st.

Heavy Snow, Central Coast Range of W Oregon

When
March 21, 6:00 AM PST to March 22, 6:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
Official NWS Observations

Observers in Blodgett measured 10 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372269, 372297, 372270, 372300, 372267, 372261, 372264.